DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

-- advertisement -- The American Red Cross

Does Synthroid cause weight loss of gain?

I have been prescribed Synthroid and am wondering about impact on my weight.
asked Jun 1, 2012 by cathy2 (140 points)

1 Answer

0 votes
Synthroid (a.k.a. levothyroxine, T4) is a thyroid hormone that regulates the rate of metabolism. People with underactive thyroid (hydothiroidism) tend to gain some weight due to slower metabolism. When hypothyroid person takes Synthroid (levothyroxine), she would often lose moderate amount of weight because their rate of metabolism returns to normal. However, sometimes levothyroxine may also increase appetite and cause a person to eat more, in which case the net result may be either weight gain or loss – depending on how much more calories that person consumes due to increased appetite.

Sometimes people with normal thyroid function take thyroid hormones hoping to lose weight. This rarely works in the long run because the body adjusts to external thyroid hormones by making less. Furthermore, taking thyroid hormones with healthy thyroid may disrupt normal thyroid functioning and lead to longer-term thyroid problems.
answered Jun 2, 2012 by pharmageek (1,930 points)